MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-200SOLID145
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device analysis: the oad was received in the product box and protective tray.The oad was returned without the original guide wire.The initial visual examination of the driveshaft section revealed that it was fractured at the distal edge of the crown.Further examination revealed adhered biological material just proximal to the proximal edge of the crown.Examination in the area of the tissue did not reveal any damage that would have contributed to the accumulation.The outside diameter (od) of the crown was measured using a calibrated dial caliper and met the drawing specification.The fractured driveshaft was sent for scanning electron microscope (sem) analysis.Sem analysis of the fractured driveshaft filars identified presence of fatigue and torsional failure.An in house.014" test wire was loaded into the device and passed through without resistance.When tested, the device spun at low, medium and high speed with no abnormalities observed.No damage was observed with the device that would have contributed to the difficulties experienced during the procedure.The device was within specification and performed as intended.At the conclusion of the failure analysis investigation, it was confirmed that the tip of the oad driveshaft broke off; however, the root cause of the reported event could not be determined.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.(b)(4).
 
Event or Problem Description
It was reported that during a peripheral orbital atherectomy procedure, the tip of a csi oad broke off and was left in the patient.The target lesions were 20-30 mm in length, 70-95% stenotic and located in the left common iliac artery (cia), external iliac artery (eia) and the common femoral artery (cfa).The physician used a 6fr x 90 cm ansel introducing sheath, a 5fr jr4 crossing guide wire and multiple different wires to access the lesion.The physician advanced a csi viperwire guide wire across the lesion and the oad was loaded onto it.The physician completed one run at low and medium speed and two runs on high speed in the left cia.The physician then advanced the device down to the eia and completed one run at low speed and continued to move to the cfa and completed one run at low and medium speed and two runs at high speed.The physician returned to the eia and completed another run at medium and high speed when angiography revealed that the tip of the oad broke of in the eia.The physician attempted to retrieve the tip of the device but was unsuccessful.The physician performed balloon angioplasty and followed up with stent deployment in order to pin the tip of the device against the vessel wall.The patient left the procedure in stable condition.

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key6323589
Report Number3004742232-2017-00005
Device Sequence Number442642
Product Code MCW
UDI-Device Identifier10852528005275
UDI-Public(01)10852528005275(17)180930(10)171397
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K133399
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/30/2019
Device Model NumberDBP-200SOLID145
Device Catalogue NumberDBP-200SOLID145
Device Lot Number171397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2017
Initial Report FDA Received Date02/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age79 YR